Colorado, 2012

Heavy Rain in Colorado, August 5, 2012

August 5, 2012 · NWS GJT · 1 event in 1 county or zone

Thunderstorms with rainfall rates of over an inch per hour moved through the Dove Creek area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Thunderstorms with rainfall rates of over an inch per hour moved through the Dove Creek area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 5, 1:19 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 5, 1:19 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
219 PM MDT SUN AUG 5 2012

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 218 PM MDT SUN AUG 5 2012

TODAY/S PATTERN FEATURED LOW PRESSURE OFF THE WEST COAST AND HIGH
PRESSURE CENTERED OVER NORTHEAST NEW MEXICO EARLY THIS AFTERNOON.
FLOW THROUGH THIS PATTERN HAS ALLOWED TROPICAL MOISTURE TO MOVE
NORTHWARD ACROSS ARIZONA...THEN EAST-NORTHEASTWARD OVER SOUTHERN
COLORADO. CONCURRENTLY...STRETCHING DEFORMATION OVER NORTHEAST UTAH
HAS TAPPED INTO SOME OF THE MONSOON MOISTURE AS WELL. SCATTERED
SHOWERS AND THUNDERSTORMS HAD DEVELOPED OVER THE HIGHER TERRAIN IN
RESPONSE TO THE MOISTURE FLUX AND DAYTIME HEATING. AS MENTIONED IN
THE PREVIOUS DISCUSSION...STORMS WILL INITIALLY HAVE HIGH BASES
FAVORING STRONG OUTFLOW WINDS. HOWEVER...MOISTURE WILL WORK
DOWNWARD DURING THE LATTER PART OF THE AFTERNOON INCREASING THE
POTENTIAL FOR HEAVY RAIN.

DIURNAL COOLING WILL BRING A DOWNTURN IN THUNDERSTORM ACTIVITY
THIS EVENING. HOWEVER...MODELS INDICATED A SHORTWAVE CENTERED OVER
CENTRAL ARIZONA WILL CONTINUE NORTH ACROSS SOUTHEAST UTAH...THEN
EASTWARD ACROSS WESTERN COLORADO MONDAY MORNING. GFS AND NAM
DIFFERED IN TIMING...BUT SEEMED REASONABLE TO KEEP PRECIPITATION
CHANCES GOING THROUGH THE NIGHT AND INTO MIDDAY MONDAY. ACCORDING
TO NAM AND ECMWF-HIRES...THE SHORTWAVE WILL PASS OVER WESTERN
COLORADO DURING PEAK HEATING MONDAY AFTERNOON BRINGING BETTER
PRECIPITATION CHANCES TO THE REGION THAN OVER THE PAST FEW DAYS.

A DRYING TREND BEGINS MONDAY NIGHT AS THE HIGH PRESSURE SHIFTS
WESTWARD...CENTERING UP OVER NORTHWEST ARIZONA BY SUNRISE TUESDAY.
WITH THE SHORTWAVE EAST OF THE DIVIDE BY EARLY EVENING...EXPECT
DIURNAL COOLING WILL BRING AN END TO SHOWERS AND THUNDERSTORMS
BY...OR SHORTLY AFTER MIDNIGHT AS A DRYER NORTHWEST FLOW DEVELOPS.

LOW TEMPERATURES WILL BE A BIT WARMER TONIGHT IN RESPONSE TO
INCREASED CLOUDS AND MOISTURE. IN CONTRAST...THE MONSOONAL SURGE
WILL HAVE THE OPPOSITE AFFECT ON MONDAY/S HIGHS RESULTING IN
AFTERNOON TEMPERATURES NEAR NORMAL. LOWS WILL TREND SLIGHTLY
DOWNWARD MONDAY NIGHT AS FLOW SHIFTS TO THE NORTHWEST BRINGING THE
ONSET OF DRYING TREND.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 218 PM MDT SUN AUG 5 2012

AIRMASS DRIES TUE AND WED AS THE UPPER RIDGE RE-CENTERS FROM THE
DESERT SW TO THE NORTHERN ROCKIES AND NORTHERLY FLOW EFFECTIVELY
SEVERS THE MONSOON TAP FOR OUR FORECAST AREA. SHORTWAVES ROTATE
AROUND/OVER THE RIDGE AND EVENTUALLY FLATTENING IT SOMEWHAT LATE IN
THE WEEK. GFS SHOWS A GRADUAL ACCUMULATION OF MOISTURE UNDER THE
RIDGE WITH TIME...WHICH SHOULD GET RECYCLED IN AFTERNOON AND EARLY
EVENING THUNDERSTORMS ABOUT EACH DAY THOUGH THE MAJORITY OF
LOCATIONS ARE LIKELY TO REMAIN DRY AS COVERAGE STAYS SCATTERED OR
LESS. WITH FLOW RELATIVELY WEAK IN GENERAL...THESE STORMS WILL
REMAIN TIED TO THE MOUNTAINS UNTIL DRIFTING OFF OVER THE ADJACENT
VALLEYS LATE IN THE DAY. TEMPERATURE WILL AVERAGE ABOVE NORMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 218 PM MDT SUN AUG 5 2012

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
THE HIGHER TERRAIN PRIMARILY SOUTHWEST OF A 30N KVEL-KLXV LINE AS
MONSOON MOISTURE CONTINUES TO MOVE OVER THE REGION. AS A RESULT...
EXPECT AREAS OF MOUNTAIN OBSCURATIONS THOUGH MOST AREA AIRPORTS
FACE ONLY A SLIGHT CHANCE OF EXPERIENCING FLIGHT CATEGORIES LESS
THAN VFR. CHANCES ARE BETTER (30 TO 40 PERCENT) FOR AIRPORTS IN
THE FOUR CORNERS REGION INCLUDING K4BL...KCEZ...KDRO... AND KPSO.
KTEX AND KMTJ FACE SIMILAR CHANCES. OUTFLOW FROM THESE STORMS WILL
GENERATE WIND GUSTS TO 45 MPH.

SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE AFTER SUNSET WITH A
FEW SHOWERS LINGERING THROUGH SUNRISE MONDAY. A WEAK DISTURBANCE
WILL GET SHOWERS AND EMBEDDED THUNDERSTORMS GOING BEFORE NOON
MONDAY. THUNDERSTORM ACTIVITY WILL INCREASE IN COVERAGE AND
INTENSITY DURING THE AFTERNOON WITH AREAS OF MVFR CIGS AND/OR
VSBY IN HEAVY RAIN HINDERING FLIGHT CONDITIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...NL
LONG TERM...JAD
AVIATION...NL
Hazardous weather outlook, Aug 5, 5:01 AM MST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
601 AM MDT SUN AUG 5 2012

COZ001>014-017>023-UTZ022>025-027>029-061200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
601 AM MDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS EARLY THIS AFTERNOON
ACROSS THE SOUTH...SPREADING NORTH BY LATE THIS AFTERNOON. GUSTY
WINDS OF 40 TO 50 MPH AND BRIEF HEAVY RAIN SHOWERS WILL BE
POSSIBLE FROM PASSING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...A CHANCE OF SHOWERS AND THUNDERSTORMS EXISTS FOR ALL
AREAS. GUSTY WINDS AND LOCALIZED HEAVY RAIN SHOWERS CONTINUE TO BE
THE PRIMARY THREAT...INCLUDING DEADLY FREQUENT LIGHTNING.

TUESDAY THROUGH SATURDAY...AFTERNOON AND EARLY EVENING STORMS
WILL FORM OVER THE MOUNTAINS...ALTHOUGH A FEW STORMS WILL DRIFT
OVER THE VALLEYS. HOT DAYS AND MILD NIGHTS CAN BE EXPECTED FOR THE
DESERT VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Dolores

When
August 5, 2:30 PM MST to 3:30 PM MST
Where
Dolores County, 0.55 mi W of Dove Creek
Reported by
COOP Observer
Coordinates
37.770, -108.910

A rainfall total of 1.30 inches fell in less than an hour near Dove Creek. No significant flooding was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479526.